Find over 200 print-friendly fact sheets about heart disease and related health topics.
Taking certain medicines together can cause a serious but uncommon condition called serotonin syndrome. The problem can happen if you are taking a triptan, used for migraines, along with an antidepressant medicine such as an SSRI or an SNRI.
SSRIs are selective serotonin reuptake inhibitors, and SNRIs are selective serotonin/norepinephrine reuptake inhibitors.
Symptoms of serotonin syndrome may include:
If you are taking a triptan along with an antidepressant and you notice any of these symptoms, call your doctor right away. Without treatment, serotonin syndrome can be deadly. But treatment usually can get rid of the symptoms in less than 24 hours.
June 10, 2011
Anne C. Poinier, MD - Internal Medicine & Colin Chalk, MD, CM, FRCPC - Neurology
To learn more visit Healthwise.org
© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.